MAUDE Adverse Event Report: AESCULAP, INC. ELAN 4 1-RING DIAMOND BURR X-COARSE D6.0; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

AESCULAP, INC. ELAN 4 1-RING DIAMOND BURR X-COARSE D6.0; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number GP176R
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Exemption number: e2014018.Evaluation on-going.
 
Event or Problem Description
It was reported to aesculap (b)(4) that an elan 4 1-ring diamond burr x-coarse d7.0 (part # gp177r) (ref.Associated mdr id 2916714-2016-01047), an elan 4 1-ring diamond burr x-coarse d6.0 (part # gp176r), an elan 4 1-ring diamond burr coarse d4.0 (part # gp168r) (ref.Associated mdr id 2916714-2016-01049), and an elan 4 1-ring diamond burr coarse d5.0 (part # gp169r) (ref.Associated mdr id 2916714-2016-01050), were used during an ears, nose and throat (ent) procedure.According to the complainant, diamond grains were observed falling from the device burrs into the operating area.The surgeon immediately observed the grains through the microscope and removed them from the site.No known patient complications occurred as a result of the event.
 
Additional Manufacturer Narrative
The product was cleaned.No signs of usage can be found at the shaft.Blank areas without diamond-coating are recognizable.The investigation was carried out by the supplier.The returned part has been observed.The bar has lost some of the diamond grits by places.Analyzed by our manufacturing department, the nickel layer which maintains the diamond grits turns out to have a low thickness according to our internal prescriptions (diamond grits are covered by less that two-thirds of nickel).Despite the fact that the nickel thickness is not a feature specified on the drawings, manufacturing department estimated the current parameters followed during the manufacturing of such burs using grit size 501 should be reviewed as revalidated.They recommended the opening of a capa to handle this issue.The device quality and manufacturing history records has been checked by the supplier for the available lot number.The device history file has been checked and found to be according to the specification of the supplier valid at the time of production.Based on the information available as well as a result of the investigation of the supplier the root cause of the failure is most probably a manufacturing error.The supplier will open a capa in order to implement the needed corrective action.

Brand Name
ELAN 4 1-RING DIAMOND BURR X-COARSE D6.0
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
AESCULAP, INC.
3773 corporate parkway
center valley PA 18034
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grun
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key6586458
Report Number2916714-2016-01048
Device Sequence Number3033774
Product Code HBE
UDI-Device Identifier04046964558863
UDI-Public4046964558863
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K182527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberGP176R
Device Catalogue NumberGP176R
Device Lot Number52267748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2016
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2016
Supplement Date Received by Manufacturer11/11/2016
Initial Report FDA Received Date05/23/2017
Supplement Report FDA Received Date05/23/2017
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/01/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown